Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 285, NWS Lincoln, IL

August 2, 2006Cass County, Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 2, 2006, 7:52 PM CDT for Cass County, Mason County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2006, 7:52 PM CDT (00:52 UTC)
Expired
Aug 2, 2006, 8:30 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Cass County, IL, Mason County, IL

The radar

The Lincoln radar (KILX), 74 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 030052
SVRILX
ILC017-125-030130-
/O.NEW.KILX.SV.W.0285.060803T0052Z-060803T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
752 PM CDT WED AUG 2 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASS COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTHWESTERN MASON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 830 PM CDT.

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF CHANDLERVILLE...OR ABOUT 9 MILES NORTH OF VIRGINIA...AND
  WAS MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHANDLERVILLE...
  KILBOURNE...
  SNICARTE...

IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING
WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4015 9034 4000 9034 4002 9000 4019 9001

$$

SMITH
2 follow-up statements
000 
WWUS53 KILX 030114
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
813 PM CDT WED AUG 2 2006

ILC125-030123-
/O.CAN.KILX.SV.W.0285.000000T0000Z-060803T0130Z/
MASON-
813 PM CDT WED AUG 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY IS CANCELLED...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4012 9034 4007 9030 4005 9024 4007 9018
      4006 9014 4010 9006 4011 9000 4003 9000
      3997 9036

$$

ILC017-030130-
/O.CON.KILX.SV.W.0285.000000T0000Z-060803T0130Z/
CASS-
813 PM CDT WED AUG 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN CASS COUNTY...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF
CHANDLERVILLE...OR ABOUT 5 MILES NORTHWEST OF VIRGINIA...MOVING EAST
AT 30 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  CHANDLERVILLE.

DUE TO THE SLOW MOVEMENT OF THIS STORM...THERE IS ALSO A RISK OF
LOCALIZED FLOODING OF STREETS...VIADUCTS...AND POOR DRAINAGE AREAS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4012 9034 4007 9030 4005 9024 4007 9018
      4006 9014 4010 9006 4011 9000 4003 9000
      3997 9036

$$
SMITH
000 
WWUS53 KILX 030130
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
830 PM CDT WED AUG 2 2006

ILC017-030140-
/O.EXP.KILX.SV.W.0285.000000T0000Z-060803T0130Z/
CASS-
830 PM CDT WED AUG 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS COUNTY
EXPIRES AT 830 PM CDT...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4012 9034 4007 9030 4005 9024 4007 9018
      4006 9014 4010 9006 4011 9000 4003 9000
      3997 9036

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:20 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 2, 2:20 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT WED AUG 2 2006

.DISCUSSION...
MAIN CHALLENGES THIS PACKAGE INVOLVE THE TIMING OF PRECIP AND POPS
FOR REGION OVER THE NEXT 36 HOURS.

WILL ALLOW THE HEAT ADVISORY TO EXPIRE AS SCHEDULED AT 7 PM.

SHORT TERM...TONIGHT THROUGH FRIDAY...
THE LONG ADVERTISED BREAK TO THE CURRENT HEAT WAVE IS IN THE FORM OF
A COLD FRONT CURRENTLY MOVING ACROSS SOUTHERN WISCONSIN AND CENTRAL
IOWA.  THIS FRONT IS EXPECTED TO CONTINUE SOUTHEASTWARD OVER THE
NEXT 36 HOURS BRING TEMPS DOWN INTO THE 80S FOR HIGHS ALONG WITH A
GOOD CHANCE OF RAINFALL. THE FRONT IS MOVING INTO A DRY AIRMASS OVER
THE CWA AND CURRENT 12Z MAV GUIDANCE SEEMS A BIT HIGH...BUT WITH
HIGH PRECIP WATER...TWO INCH PLUS...CURRENTLY PRESENT UPSTREAM FEEL
RAIN IS A GOOD BET FOR MUCH OF THE REGION.

MUCH OF THE PRECIP IS EXPECTED TO BE POST-FRONTAL SOMEWHAT LIMITING
THE SEVERE WEATHER POTENTIAL. CLOUDS AND COOLER BOUNDARY LAYER AIR
WILL ALSO KEEP INSTABILITY RELATIVELY LOW BEHIND THE FRONT. THE BEST
BET FOR SEVERE WEATHER APPEARS TO BE DURING THE DAY THURSDAY AS AN
INCOMING SHORT WAVE...CURRENTLY CROSSING INTO THE NORTHERN HIGH
PLAINS...MOVES SOUTHEAST AND INTERACTS WITH THE FRONT.  THERE ARE
IMPORTANT DIFFERENCES AMONG THE NCEP MODELS IN TIMING OF THE WAVE.
THE 12Z WRF MOVES THE WAVE INTO INDIANA BY LATE IN THE DAY MOVING
THE BULK OF THE PRECIP OUT OF THE REGION BY 00Z.  THE GFS IS SLOWER
WITH THIS FEATURE AND CO-LOCATES THE BOUNDARY WITH THE WAVE NEAR THE
TIME AT PEAK HEATING OVER CENTRAL ILLINOIS. GFS IS GENERALLY
PREFERRED GIVEN THE INITIAL PLACEMENT OF THE WAVE. BEST CHANCES FOR
SEVERE WEATHER SHOULD BE ALONG THE FRONT AND WITH ANY SCATTERED
ACTIVITY THAT DEVELOPS AHEAD OF THE BOUNDARY.  OF COURSE THE
LOCATION OF ANY OUTFLOWS PRODUCED BY TONIGHTS CONVECTION WILL HAVE A
MAJOR IMPACT ON WHERE CONVECTION DEVELOPS. LITTLE COOLING IS EVIDENT
AT MID-LEVELS THROUGH THE PERIOD UNTIL SOME MINOR COLD ADVECTION
COME IN ON FRIDAY. DUE TO THE INCREASE IN LAPSE RATE THAT THESE
SLIGHTLY COOLER TEMPS BRING TO THE AREA IMMEDIATELY BEHIND THE
BOUNDARY...WILL PLAN ON KEEPING SLIGHT CHANCES IN THE FAR SOUTHEAST
INTO FRIDAY.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
HIGH PRESSURE DOMINATES AT ALL LEVELS THROUGH THE WEEKEND BRINGING
CLIMATOLOGICAL TEMPERATURES AND DRY WEATHER. DIFFERENCES IN MEDIUM
RANGE MODELS FRO NEXT WEEK SEEM TO FOCUS MOSTLY ON THE SOUTHERN
EXTENT OF THE WESTERLIES AND THE STRENGTH OF THE SOUTHEAST U.S.
HIGH.  THE GFS IS THE WEAKER SOLUTION ALLOW SOME ENERGY INTO THE
REGION EARLY NEXT WEEK. THE ECMWF IS SOME 40 METERS HIGHER AT 500 MB
BY MONDAY EVENING AND SUGGESTS THAT ANY PRECIP SHOULD BE ISOLATED
AND MOSTLY IN THE FLOW TO THE NORTH OF OUR AREA.  WILL INCLUDE 20
POPS FOR POTENTIALLY ISOLATED ACTIVITY MONDAY AND TUESDAY.

&&

ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM TODAY FOR ALL OF
CENTRAL AND SOUTHEAST ILLINOIS.

&&

BARKER
Hazardous weather outlook, Aug 2, 11:15 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT WED AUG 2 2006

ILZ027>031-036>038-040>043-047>051-031100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
1115 AM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY HOT AND HUMID AIR WILL CONTINUE OVER THE AREA TODAY.
TEMPERATURES IN THE UPPER 90S WILL COMBINE WITH DEWPOINTS IN THE
70S TO PRODUCE HEAT INDEX VALUES OF 105 TO 110 DEGREES THIS
AFTERNOON INTO EARLY THIS EVENING.

A SLOW MOVING FRONT WILL ALSO MOVE IN AND INTERACT WITH THE
TROPICAL AIR MASS OVER THE AREA. THIS COMBINATION WILL PRODUCE
THUNDERSTORMS ACROSS PARTS OF CENTRAL ILLINOIS TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL BE THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SLOW MOVING FRONT WILL REMAIN ACROSS PARTS OF CENTRAL ILLINOIS
ON THURSDAY...BRINGING THE CONTINUED THREAT OF THUNDERSTORMS TO
THE AREA THROUGH THURSDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS COULD BECOME SEVERE.

ANOTHER FRONT WILL MOVE INTO THE AREA ON MONDAY...BRINGING ANOTHER
CHANCE OF THUNDERSTORMS TO CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND INTO TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-031100-
PIATT-CHAMPAIGN-VERMILION-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-
EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-
RICHLAND-LAWRENCE-
1115 AM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY HOT AND HUMID AIR WILL CONTINUE OVER THE AREA TODAY.
TEMPERATURES IN THE UPPER 90S WILL COMBINE WITH DEWPOINTS IN THE
70S TO PRODUCE HEAT INDEX VALUES 105 TO 110 DEGREES THIS AFTERNOON
INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING FRONT WILL MOVE INTO PARTS OF CENTRAL AND SOUTHEAST
ILLINOIS ON THURSDAY. THIS FRONT WILL INTERACT WITH THE TROPICAL AIR
MASS IN PLACE OVER THE AREA...BRINGING THE THREAT OF THUNDERSTORMS
THROUGH THURSDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS COULD BECOME SEVERE.

ANOTHER FRONT WILL MOVE INTO THE AREA ON MONDAY...BRINGING ANOTHER
CHANCE OF THUNDERSTORMS TO CENTRAL AND SOUTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KMH/SLOVE/AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:40 PM CDTSevere Thunderstorm WarningILXCass35 min
Aug 2, 9:00 PM CDTSevere Thunderstorm WarningILXMorgan20 min
Aug 3, 1:23 AM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell37 min
Aug 3, 2:42 AM CDTSevere Thunderstorm WarningILXMcLean33 min
Aug 3, 2:59 AM CDTSevere Thunderstorm WarningILXMason18 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.